I am considering taking st johns wort. I cannot motivate myself and have felt like it for a couple of months but it is becoming harder to even get dressed on a morning, when I say morning I cannot get out of bed before 11am even though I have had a good nights sleep. Daily tasks seem like mountains to climb and I cannot stop crying. I have a very happy event on Friday and even the thoughts of that is bringing me no happiness - just feelings of not being ready for it . I don't recognise myself anymore Has anyone tried st j w and what is your experience.. It may help me decide what to do. I do not take any medication apart from vit d and b12 supplement.

15 Replies

  • Hi rommelandremus,

    I haven't tried St John's wort. However, I have had issues similar to those you have described.

    Have you been to see your GP lately? If you haven't I think you should. I did - and it was one of the best decisions I've made for a long time regarding my health. The support I have received has been excellent.

    In the short term you might need some blood test's to check for deficiencies you may not yet know about such as anaemia or thyroid problems. These can really impact on your mental wellbeing.

    I opted out of taking any antidepressants but instead went down the talking therapy route. It was something I had to wait a few months to receive, but has been well worth it. At this time of year I also find using a light box (mine is white light) upon waking to be very beneficial. It makes getting out of bed a much easier and more cheerful experience.

    Please don't take St John's wort until you've had at least some basic health checks done.

    Good luck with your decision.


  • thank you so much for taking the time to reply, I have seen the gp and she did want to start me on meds - I declined. Light box sounds an excellent idea as I do feel enveloped in my dark home, thanks again

  • Hi,

    I completely understand your reluctance to take antidepressants. I would still go back to your GP and ask for some counselling support though. I found it really useful.

  • You could try, but you probably have to eventually find out what the cause of your depression is. Don't take them with SSRIs though. And avoid sunbathing!

    Do you have a clinical or hormonal condition - caused by thyroid, parathyroid, hypogonadism, menopause (don't know which you are) or others. These are often causes so get them ruled out. Or is it environmental reasons - relationship, job, bereavement, etc. Is it the lack of light in winter? Or too much booze? (sorry but it can make people depressed). Pinpointing a cause will help you.

    If you just feel unmotivated, you may benefit from a therapy like hypnotherapy; counselling or just start by reading a positive book (like something by Eckhart Tolle). The latter might be a good place to start.

    People put too much into the happiness business, consequently the so-called happy event is causing you anguish because you feel you aren't meeting the 'norm'. Hope this helps.

  • Hi rommelandremus

    Sorry to hear you are struggling at the moment. I echo RB's advice, do go and talk to your doctor about your problems before trying St Johns Wort. Although it is a herbal remedy, it is a strong one and can have adverse side effects, so may not be suitable for your condition.

    In the mean time check out what you are eating, to make sure you are getting a wide range of good nutrients. Perhaps include some probiotics (good quality supplements or fermented foods, like live yoghurt) to support your gut bacteria. They shouldn't have side effects, and have been shown to have some beneficial effects on depression.

    Good luck with sorting this out.

  • thank you so much for your reply, its good of you to take the time. I am allergic to dairy products and do not know of a live yoghurt that I could take, I don't suppose you know of one?

  • Some soya and coconut milk yoghurts contain live cultures, you will need to read the labels. This is one list I've found.


    Perhaps have a Google of dairy free fermented foods, too? Or probiotic supplements may be easier?

  • Sorry, I don't know your medical background but please ask your GP to make sure your B12 levels are OK. If you have gut problems you may not be absorbing it well - even if you're taking a supplement - and it can make your life hell in just the way you're describing.

    Before I was diagnosed with pernicious anaemia I spent several years being slow, tired, depressed and just not quite able to cope - I remember once dreading the idea of a holiday as I didn't think I could handle it - when I started being treated it all went away quite fast and has never come back.

  • I was diagnosed with aneamia which was how the coeliac was diagnosed, have you had bloods done and maybe you would have to take some iron for a time to increase the levels. I am also a Type 1 Diabetic trying to care for a very sick husband and often feel as you do, but think that mine is sheer exhaustion. I would certainly go back to your GP and ask his/her advice. Good luck and hope all goes well on the special day.

  • How are you supplementing your vitamins?

    My B12 and vitaminD levels stayed consistently low in spite of supplements until I was advised (on this site) to take them in an oral spray form. Absorption is then through your cheek or under your tongue instead of via your damaged gut. My levels have absolutely shot up since then, and this may help you on your way back to health too. (Betteryou vitamins sprays, available Holland & Barret or the Internet, or B12 losenges also on Internet)

    Having said there, I'm sure, as everyone else has said, that you need more medical help, and a sympathetic GP is your best shot.

  • Hi there, sorry to hear about your current predicament..

    Can I ask what has drawn you to St Johns Wort? I take a supplement of Vit D3 1000milligrams a day sometimes more, dependant on mood, or exhaustion, it does help. I have suffered from something similar for many years, I wouldn't call it depression from my point of view, but certainly through being knackered a lot, makes me feel very down sometimes.

    As yet I have not discovered a long lasting 'help' for this....other than Vit D3.

    But I can say you are most certainly not alone in feeling as you are, have you spoken to your GP, if so what have they said?

    I have discussed this at length with mine and the last meeting I had they sent me to the chronic fatigue syndrome clinic, fortunately, that isn't what I have. If you haven't been to your doctor to discuss this I would wholeheartedly recommend it.

    Do you have any diagnosed conditions, or illnesses? I have Coeliac disease, and it is considered a potential symptom for CD.

    I hope you find some solution, and probably the words I have written wont be much help, but as I said, no you are not alone..

    All the best


  • Hi Rommelandremus,

    I too felt like this for some time and finally went to Docs, blood samples were taken and results showed my thyroid levels were up, I have an under active thyroid, just knowing this was the cause made me feel better, I'm now on medication for it and feel much better.

    Good luck.

  • I felt like you are describing and I have low vit D,I have taken d3cal from the docs for over 12 months with little improvement....are you arms weak? I also get Anemia.

    It's a good idea to get your vit D checked it affects so much including mood.

  • thank you for taking the time to reply, yes I take Vit D and have done for about a year as my level was 15 - i asked for this test after doing my own research and also for dr to check vit B12 , that too was very low and now take supplements - not made a great deal of difference im afraid, cannot say my arms are weak but I do get tingly lips and numbness around my nose - sounds crazy doesn't it, doctor doesn't offer any useful explanation!

  • Hi, a few weeks ago on Jeremy Vine show Radio 2 they discussed value of SSRi for IBD. Not sure if still on iPlayer. Definitely worth exploring with GP. St Johns wort has cycles of popularity and is still a drug but a plant derivative. All drugs are likely to have some unwanted effects.

    Whatever you choose you need some good human contact, often the hardest thing is asking for help. Also, good to get out in to the little daylight we have.

You may also like...